MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY AGAR (SOYBEAN-CASEIN DIGEST AGAR); CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY AGAR (SOYBEAN-CASEIN DIGEST AGAR); CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Model Number 221283
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/22/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd bbl¿ trypticase¿ soy agar (soybean-casein digest agar) media is contaminated.No patient impact was reported.The following information was provided by the initial reporter: customer states media is contaminated.
 
Additional Manufacturer Narrative
H6: investigation summary this memo is to summarize findings regarding the complaint related to catalog number 221283, plate trypticase soy agar 100 ea, batch number 2189895 and bd complaint number (b)(4) for contamination.During manufacturing of material 221283, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The batch history record for batch 2189895 was satisfactory and no quality notifications were generated during manufacturing and inspection.The release testing that is performed on this product does include bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All bioburden testing performed on this batch was satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is tested for bioburden prior to release to ensure that it conforms to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The complaint history was reviewed, and other complaints have been taken on batch 2189895 for contamination.Retention samples from batch 2189895 were not available for inspection.One photo was received for investigation.The photo shows the bottom of a sleeve from batch 2189886 (time stamp 2200) with growth in the media.No return samples were received for investigation.This complaint can be confirmed.Bd has identified a contamination trend for this product and the investigation found opportunities for bioburden reduction in the manufacturing process.A capa (corrective and preventative actions) has been initiated and involves implementing additional cleaning events and evaluation of manufacturing procedures focused on in-process bioburden reduction.Additional trainings are planned with an ongoing training review for cleaning processes.Improvement in observation of contamination is expected as the capa progresses.Bd will continue to trend complaints for contamination.
 
Event or Problem Description

Brand Name
BD BBL¿ TRYPTICASE¿ SOY AGAR (SOYBEAN-CASEIN DIGEST AGAR)
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key15539546
Report Number1119779-2022-01271
Device Sequence Number12304067
Product Code JSG
UDI-Device Identifier10382902212833
UDI-Public10382902212833
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date11/02/2022
Device Model Number221283
Device Catalogue Number221283
Device Lot Number2189895
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2022
Supplement Date Received by Manufacturer03/30/2023
Initial Report FDA Received Date10/04/2022
Supplement Report FDA Received Date04/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/08/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown